Hail, Douglas
- When
- January 21, 7:36 AM EST to 7:41 AM EST
- Where
- Douglas County, 2.15 mi SSW of Winston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.700, -84.830
The public reported 0.88 inch hail southwest of Winston.
An area of low pressure over the Southern Plains moved quickly east and toward the Southern Appalachians during the day. Moisture and instability increased across the Southeast as a warm front lifted north of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An area of low pressure over the Southern Plains moved quickly east and toward the Southern Appalachians during the day. Moisture and instability increased across the Southeast as a warm front lifted north of the region. Thunderstorms developed in the warm sector ahead of the approaching cold front, and many became severe. Three tornadoes touched down with this system, along with multiple reports of hail and wind damage. Flash flooding was also reported in the Atlanta Metropolitan area as a result of heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 21, 6:46 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 646 AM EST SAT JAN 21 2012 .PREV DISCUSSION... /ISSUED 132 AM EST SAT JAN 21 2012/ SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... MODELS IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM WITH JUST MINOR TIMING AND STRENGTH DIFFERENCES. TWO SYSTEMS WILL AFFECT THE SHORT TERM. FIRST IS THE ONE ON GOING. AS THE UPPER SYSTEM... CURRENTLY OVER THE MIDWEST...MOVES INTO THE TENNESSEE IT WILL WEAKEN SOMEWHAT BUT IT WILL BE ENOUGH TO KEEP WIDESPREAD SHOWERS AND TSTORMS OVER THE FORECAST AREA TODAY...ENDING FROM THE NORTHWEST THIS AFTERNOON. THE ASSOCIATED COLD FRONT WILL PUSH INTO NORTHWEST GA BY 18Z AND INTO CENTRAL GA BY 00Z. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE CWA BEHIND THE FRONT TONIGHT... HOWEVER ENOUGH OVERRUNNING AT H8 WILL KEEP CLOUDS OVER THE CWA. THE RIDGE BECOMES SET OVER NORTH GEORGIA SUNDAY AS THE NEXT SYSTEM MOVES INTO THE MISSISSIPPI VALLEY. BY SUNDAY AFTERNOON ENOUGH GULF MOISTURE WILL BEGIN MOVING NORTHWARD BRINGING ISOLATED SHOWERS TO THE THE SOUTHWEST CORNER OF THE CWA...POSSIBLY A LITTLE THUNDER. INSTABILITY INCREASES SUNDAY NIGHT AND ALTHOUGH THERE IS A WEDGE OVER NORTH GEORGIA...THE SHOWALTER INDEX IS INDICATING THE POSSIBILITY OF THUNDER ACROSS NOT ONLY CENTRAL GEORGIA...BUT NORTH GEORGIA AS WELL. TEMPERATURES... ABOVE NORMAL TODAY JUST ABOUT EVERYWHERE. THEN AS THE WEDGE STRENGTHENS TONIGHT AND SUNDAY...AREAS IN THE WEDGE WILL SEE NEAR NORMAL TEMPS WHILE CENTRAL GEORGIA SHOULD EXPERIENCE ABOVE NORMAL TEMPS. LONG TERM /MONDAY THROUGH FRIDAY/... MODELS IN PRETTY GOOD AGREEMENT THROUGH THE MID WEEK...THEN LARGE TIMING DIFFERENCES OCCUR. AFTER SUNDAY NIGHT/MONDAYS SYSTEM MOVES ON TO THE EAST...A RETURN TO ZONAL FLOW WILL PRECEDE THE NEXT SYSTEM WHICH WILL ORGANIZE OVER THE SOUTHWEST U.S. TUESDAY. THIS WILL BEGIN TO PULL SOME MOISTURE INTO THE CWA WEDNESDAY. HERE IS WHERE THE MODELS DIFFER. THE GFS HOLDS THE UPPER SYSTEM OVER NORTHEAST MEXICO KEEPING A WET WEST TO SOUTHWEST FLOW OVER THE CWA THROUGH FRIDAY. THE ECMWF WEAKENS THE SYSTEM INTO A SHORT WAVE MOVES IT RAPIDLY ACROSS THE CWA THURSDAY NIGHT AND DRYING US OUT ON FRIDAY. THE CURRENT TREND OF THE BATTLE BETWEEN GFS/ECMWF HAS BEEN THE ECMWF HAS BEEN FALLING MORE IN LINE WITH THE GFS FROM RUN TO RUN AND WILL THEREFORE HEAVILY LEAN ON THE GFS AND KEEP A WET FORECAST GOING FOR THE END OF THE WEEK. HYDROLOGY... QPF APPEARS TO HAVE LESSENED SLIGHTLY OVER NORTHWEST GEORGIA BUT NOT ENOUGH TO TAKE DOWN THE FLOOD WATCH. WILL THEREFORE MAINTAIN THE CURRENT FLOOD WATCH...HOWEVER WILL SHORTEN THE WATCH AND END IT AT 00Z SUN AS THE RAIN SHOULD BE FINISHED IN THAT AREA. && .AVIATION... 12Z UPDATE... MVFR CIGS WIDESPREAD ACROSS THE AREA THIS MORNING...AND SHOULD CONTINUE THROUGH MOST OF THE DAY. SHRA/TSRA IN E AL AND WEST CENTRAL GA WILL CONTINUE TO MOVE ENE...POSSIBLY BRINGING TSRA TO THE METRO TAFS THROUGH 14Z. LINE OF TSRA IN N AL WILL APPROACH THE AREA BY LATE MORNING AND EARLY AFTERNOON. GUSTY SW WINDS TODAY WILL SHIFT TO W AND NW AFTER THE FRONT PUSHES THROUGH...AND TO NE AROUND 09Z SUNDAY. LOW MVFR TO IFR CIGS RETURN SUNDAY MORNING BEHIND THE FRONT. //ATL CONFIDENCE...12Z UPDATE... HIGH ON WINDS. MEDIUM TO HIGH ON OCCURRENCE OF CONVECTION...MEDIUM ON TIMING AND IMPACTS TO ATL. MEDIUM ON CIGS AND VSBY. TDP && .PRELIMINARY POINT TEMPS/POPS... ATHENS 67 47 52 45 / 100 10 10 90 ATLANTA 68 49 56 48 / 100 10 10 90 BLAIRSVILLE 61 41 52 43 / 100 10 10 90 CARTERSVILLE 68 44 58 50 / 100 10 10 90 COLUMBUS 73 55 69 58 / 100 10 20 90 GAINESVILLE 63 46 50 44 / 100 10 10 90 MACON 72 51 64 54 / 100 10 10 60 ROME 66 44 61 51 / 100 10 10 90 PEACHTREE CITY 69 45 58 51 / 100 10 10 90 VIDALIA 74 58 68 56 / 70 30 10 30 && .FFC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS... CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE... CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON... DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER... GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK... HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER... JEFFERSON...JONES...LAMAR...LUMPKIN...MACON...MADISON...MARION... MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON... NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH... PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...TALBOT...TALIAFERRO...TAYLOR...TOWNS... TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN... WASHINGTON...WHITE...WHITFIELD...WILKES...WILKINSON. FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...MURRAY...WALKER...WHITFIELD. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 350 AM EST SAT JAN 21 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 350 AM EST SAT JAN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA TODAY. .SYNOPSIS... A STRONG COLD FRONT WILL MOVE INTO NORTHWEST GEORGIA THIS MORNING...AND INTO CENTRAL GEORGIA THIS AFTERNOON WHERE IT WILL BECOME STATIONARY. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...LARGE HAIL AND WINDS GUSTING TO NEAR 60 MPH. .DISCUSSION... CAPES WILL BE INCREASING TO 1000 TO 1200 ALONG AND JUST AHEAD OF THE COLD FRONT. LIFTED INDEX VALUES WILL DECREASE TO -2 TO -4. THIS WILL BE SUFFICIENT FOR ISOLATED SEVERE STORMS TO DEVELOP...MAINLY ALONG THE COLD FRONT AS IT MOVES ACROSS NORTH GEORGIA THIS MORNING...AND INTO CENTRAL GEORGIA THIS AFTERNOON. HELICITIES WILL ALSO BE SUFFICIENT FOR AN ISOLATED TORNADO TO DEVELOP...HOWEVER THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON ACROSS WEST- CENTRAL GEORGIA...AND ACROSS ALL OF NORTH AND CENTRAL GEORGIA SUNDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FOR MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 719 AM EST SAT JAN 21 2012 GAZ031>033-041>044-211300- 719 AM EST SAT JAN 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PAULDING... CARROLL...COBB...DOUGLAS...HARALSON AND FULTON COUNTIES UNTIL 800 AM EST... AT 711 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM MOUNT ZION TO AUSTELL...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 MPH...PEA SIZED HAIL...AND OCCASIONAL LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS PAULDING...CARROLL...COBB... DOUGLAS...HARALSON AND FULTON COUNTIES THROUGH 800 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE ABILENE...BOWDON JUNCTION...JOHN TANNER STATE PARK...CARROLLTON...MOUNT ZION...TEMPLE...BREMEN...WACO...TREASURE LAKE...VILLA RICA...FAIRPLAY...LAKE VAL-DO-MAR...NEW GEORGIA...WINSTON AND BILL ARP. && LAT...LON 3393 8444 3367 8444 3354 8527 3372 8531 TIME...MOT...LOC 1217Z 261DEG 37KT 3368 8501
The Atlanta radar (KFFC), 45 km away, was scanning. The volume nearest the first event began at 12:35 UTC.
11 hail, 8 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.
The public reported 0.88 inch hail southwest of Winston.
The broadcast media reported 1.75 inch hail southwest of Atlanta.
The Cobb County 911 Center reported that two trees were blown down near Tibor Drive and Pitner Road.
The Douglas County Emergency Manager reported that signs at a shopping plaza were blown out and others twisted at the intersection of Fairburn Road and Shawnee Trail. Several businesses along Fairburn Road sustained minor structural damage to the roofs, with another sustaining moderate damage. One window was blown out, and several tree limbs were downed.
The Heard County 911 Center reported that numerous trees were blown down along Highway 34 East in Franklin.
The water level at three USGS stream gauges exceeded flood stage. Snapfinger Creek at Redan Road and South Fork Peachtree Creek at Johnson Road exceeded 12 feet, and Intrenchment Creek at Constitution Road exceeded 11 feet. Minor flooding occurred in some backyards, parks and the natural flood plain near these creeks.
Around 7 roads had minor flooding due to tributaries and streams in the upper South River and Intrenchment Creek basins overflowing. There were at least 6 inches of water temporarily blocking the roads.
A National Weather Service assessment team determined that an EF-1 tornado occurred in south central Coweta County. The tornado initially touched down around 12:10 PM as an EF-0 with winds around 75 MPH near the intersection of Alex Stephens and Gordon Roads just northeast of Moreland. The tornado then strengthened quickly to an EF-1 with maximum winds near 110 MPH along Gordon Road just before Martin Mill Road. Ten houses sustained minor damage, mainly from falling trees and debris affecting the roof structures. Although dozens of large trees were snapped or uprooted, evidence suggests the majority of the strongest winds remained slightly elevated, likely contributing to the lack of structural damage. The tornado lifted as EF-0 along Martin Mill Road, just past the intersection of Gordon Road.
[01/21/12: Tornado #1, County #1-1, EF1, Coweta, 2012:001].
Senoia Police and the Coweta County Emergency Manager reported that one tree was blown down near Howard Road and another at the entrance to the Willow Dale Subdivision. Minor wind damage occurred at a recreational baseball field, including a score board and dugout shelters. There was also minor damage sustained to the porch of the nearby senior center.
Amateur radio operators reported 1.00 inch hail from Concord to Meansville.
The Meriwether County 911 Center reported that two trees were blown down.
The Lamar County 911 Center reported hail between 1.00 and 1.75 inches across Barnesville.
The Lamar County 911 Center reported that three trees and a power line were down on a transformer in Barnesville.
The Monroe County Emergency Manager reported that 0.88 inch hail was coming down in sheets and had accumulated to a depth of a quarter of an inch in the city of Forsyth.
Georgia Power reported 1.00 inch hail in Juliette.
The Harris County 911 Center reported that 10 to 12 trees were blown down along Highways 219 and 116 near Interstate 185.
Broadcast media and the Muscogee County 911 Center reported numerous reports of large hail across the northern part of the county, ranging in size from 1.00 to 1.75 inches.
The Columbus media relayed a report of numerous trees across River Road in northern Muscogee County.
A National Weather Service assessment team determined that an EF-1 tornado occurred in southeast Macon County. The tornado initially touched down as EF-0 with winds around 75 MPH along Highway 128 just north of Oglethorpe. The tornado then strengthened to an EF-1 with maximum winds near 110 MPH along Highway 49 near Four Points where a house was destroyed and numerous trees were snapped and uprooted. The tornado continued east-southeast, causing significant damage along Mennonite School Road just north of Highway 26 where two large chicken houses were completely destroyed and another was significantly damaged. The tornado lifted as an EF-0 near Five Points along Highway 26. Overall, an estimated 25 trees were downed or snapped, approximately five houses received roof damage, one house lost its porch and another house was completely destroyed. Three large chicken houses were damaged or destroyed and one barn roof was lifted off.
[01/21/12: Tornado #2, County #1-1, EF1, Macon, 2012:002].
A National Weather Service assessment team determined than an EF-0 tornado occurred in north Dooly County. The weak EF-0 tornado initially touched down around 415 PM with winds around 80 MPH along Old National Road northwest of Pinehurst where several trees were downed. The weak tornado lifted and briefly touched down again along Highway 41 near Taylor Road where several trees were uprooted. Near Rocky Ford Road, three outbuildings were damaged or destroyed. Sheets of tin were torn off a barn, the roof was blown off a hay shelter, and another hay shelter collapsed. The damage path was sporadic as the weak tornado would quickly lift after only brief touchdowns along the path. The final tree damage noted was along 3rd District Road just north of Highway 27 where several trees were downed.
[01/21/12: Tornado #3, County #1-1, EF0, Dooly, 2012:003].
The Dooly County Emergency Manager reported 0.88 inch hail in Unadilla.
A member of the general public reported 1.00 inch hail south of Eastman.
The public reported 1.00 inch hail just west of McRae.
A member of the general public reported 1.00 inch hail south of Uvalda.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyThe tornado archive for Georgia, 2012Warnings in Georgia, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359324, 359333, 360070, 359341, 359342, 360267, 360268, 361323, 359344, 359227, 359347, 359229, 360067, 360071, 359232, 360068, 359335, 360069, 361320, 361028, 359338, 359233, 359336, 359234.